Hail, Sutter
- When
- May 5, 11:10 AM PST to 11:40 AM PST
- Where
- Sutter County, 0.69 mi N of Yuba City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.140, -121.620
There was abundant hail, up to 1 inch in diameter by a member of the public.
An upper level disturbance brought early afternoon showers and a few strong thunderstorms, some of which had significant amounts of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
An upper level disturbance brought early afternoon showers and a few strong thunderstorms, some of which had significant amounts of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 5, 7:56 AM PST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 856 AM PDT THU MAY 5 2016 .SHORT TERM DISCUSSION... .Synopsis... An upper level disturbance will keep chances for showers and thunderstorms across our region through the rest of this week. .Short Term Discussion Forecast still on track this morning. Only update was to increase pops a bit here and there. Overall in the valley looks like a 50/50 chance of getting hit by a shower or thunderstorm as there is plenty of deep thin cape but overall shear not impressive. This should result in numerous showers and thunderstorms pulsing up and down with little organization. Can't rule out a few storms approaching severe limits for hail as there is plenty of CAPE around. Best chances once again in foothills and mountains and have raised pops into categorical area for those areas. Rasch .EXTENDED DISCUSSION (Monday THROUGH Thursday) Forecast models are in good agreement to the overall upper level flow pattern in the long term period with a shortwave trough feature depicted to push southward out of the Pacific northwest through portions of NorCal. This upper level disturbance will bring some chances for showers and storms, mainly for the mountains, for Monday and Tuesday. Models are hinting at some instability in the atmospheric profile, so a rumble of thunder cannot be ruled out. However, decided to not include thunder at this time due to scattered nature of instability between the forecast models. An upper level ridge will build into California from the eastern Pacific by Wednesday. As a result of more stable conditions, warm and dry weather will return to the forecast area. High temperatures will return to above normal values in the mid to upper 80s to low 90s across the valley, and the mid 50s to lower 60s for the higher elevations. && .AVIATION... VFR conditions are expected at the terminals for the next 24 hours. A large upper level storm system will continue to bring overcast conditions and chances for showers and thunderstorms to the terminals during the current TAF period. Wind shifts could be erratic in thunderstorms near the airports, but generally surface winds should remain in the southerly direction. && .STO Watches/Warnings/Advisories... None. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1039 AM PDT THU MAY 5 2016 CAZ016-017-051815- CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA- 1039 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1038 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SLEEP TRAIN ARENA...MOVING NORTHWEST AT 30 MPH. BRIEF HEAVY RAIN AND HAIL UP TO HALF AN INCH ARE POSSIBLE. THE SMALL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL. LOCATIONS IMPACTED INCLUDE... SACRAMENTO...WEST SACRAMENTO...KARNAK...NICOLAUS...VERONA...ARCO ARENA... KNIGHTS LANDING AND RIO LINDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3862 12144 3858 12152 3880 12181 3895 12156 TIME...MOT...LOC 1736Z 146DEG 24KT 3865 12151 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1055 AM PDT THU MAY 5 2016 CAZ016-063-064-051845- CENTRAL SACRAMENTO VALLEY CA- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA- CLEAR LAKE/SOUTHERN LAKE COUNTY CA- 1055 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1053 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF COLLEGE CITY...OR 11 MILES NORTH OF RUMSEY...MOVING NORTHWEST AT 30 MPH. VERY HEAVY RAINFALL AND ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS THUNDERSTORM. THE HAIL AND HEAVY RAIN WILL CAUSE HAZARDOUS TRAVEL CONDITIONS. LOCATIONS IMPACTED INCLUDE... BARKERVILLE...LODOGA...EAST PARK RESERVOIR...GRIMES...LEESVILLE...WILBUR SPRINGS...WILLIAMS AND CORTINA INDIAN RANCHERIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3906 12206 3894 12229 3925 12269 3945 12243 TIME...MOT...LOC 1753Z 137DEG 26KT 3905 12220 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1137 AM PDT THU MAY 5 2016 CAZ016-017-051915- CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA- 1137 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUDOR...OR 13 MILES SOUTH OF MARYSVILLE...MOVING NORTHWEST AT 30 MPH. BRIEF HEAVY RAIN AND ACCUMULATING SMALL HAIL ARE POSSIBLE WITH THIS THUNDERSTORM. THE CONDITIONS ARE CAUSING VERY HAZARDOUS TRAVEL CONDITIONS, PLEASE SLOW DOWN AND DRIVE WITH CAUTION. LOCATIONS IMPACTED INCLUDE... TUDOR...TISDALE...NICOLAUS...CRANMORE...SOUTH YUBA CITY...SUTTER AND TIERRA BUENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3895 12154 3886 12161 3907 12200 3925 12175 TIME...MOT...LOC 1835Z 143DEG 26KT 3896 12164 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1138 AM PDT THU MAY 5 2016 CAZ017-051900- SOUTHERN SACRAMENTO VALLEY- 1138 AM PDT THU MAY 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YOLO COUNTY... AT 1138 AM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER WOODLAND... MOVING NORTHWEST AT 20 MPH. DIME SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. HAIL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL. LOCATIONS IMPACTED INCLUDE... WOODLAND...CAPAY...MADISON...YOLO...ESPARTO AND YOLO FLIERS CLUB. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3876 12175 3864 12176 3858 12209 3880 12204 TIME...MOT...LOC 1837Z 113DEG 17KT 3867 12182 CEO
The Beale AFB radar (KBBX), 40 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
There was abundant hail, up to 1 inch in diameter by a member of the public.
There was large amounts of hail, as large as 1 inch hail reported by the public.
There was hail as large as 1.25 inches reported by the public.
There was a 4 hour total of 1.17 inches of rain. There was also small hail around 1 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640192, 640194, 640195, 640196.